North Carolina, 2015Flash Flooding in North Carolina, December 23, 2015
December 23, 2015 · NWS RAH · 3 events in 3 counties and zones
Deep southerly flow advected rich moisture into the forecast area as a deep trough remained situated west of the area. Precipitable water values were near record highs and 4-5 standard deviations above normal.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep southerly flow advected rich moisture into the forecast area as a deep trough remained situated west of the area. Precipitable water values were near record highs and 4-5 standard deviations above normal. This lead to moderate to heavy rainfall across the region, which had a flash flood watch in effect. Widespread 1-2 inches of rain occurred, with a few isolated areas receiving upwards of 3 inches. A couple locations experienced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 23, 10:30 AM EST, 0 minutes earlier.
Area forecast discussion, Dec 23, 10:30 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EST WED DEC 23 2015
.SYNOPSIS...A WEDGE FRONT WILL REMAIN QUASI-STATIONARY OVER THE
PIEDMONT EARLY TODAY...THEN BE OVERTAKEN BY A MARITIME WARM FRONT
THAT WILL SURGE ACROSS THE CAROLINAS AND SOUTHEASTERN VIRGINIA THIS
AFTERNOON. ANOMALOUSLY STRONG SUB-TROPICAL HIGH PRESSURE OVER THE
WEST-CENTRAL ATLANTIC OCEAN WILL THEN DIRECT UNSEASONABLY WARM AND
MOIST SOUTHERLY FLOW THROUGHOUT THE SOUTHEASTERN UNITED STATES
THROUGH CHRISTMAS.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM WEDNESDAY...
...FLASH FLOOD WATCH CONTINUES ACROSS THE WESTERN PIEDMONT...
DEEP MOIST SOUTHERLY FLOW...CHARACTERIZED BY NEARLY CLIMATOLOGICAL MAX
PW OF 1.8 INCHES AND 850MB DEWPOINTS OF 14-15C...CONTINUES AROUND THE
ANOMALOUSLY STRONG RIDGE OVER THE WESTERN ATLANTIC. A WEDGE FRONT
IS HOLDING FROM CENTRAL VA THROUGH THE NC WESTERN PIEDMONT AND INTO
UPSTATE SC...WHILE A COASTAL WARM FRONT IS BEGINNING TO SURGE INLAND
AS UPPER 60S DEWPOINTS HAVE REACHED THE I-95 CORRIDOR. IN THE WEDGE
AIRMASS...DENSE FOG WILL CONTINUE...PERIODICALLY DISPERSED BY
SHOWERS SPREADING NORTH THROUGH THE PIEDMONT. NEARLY ALL GUIDANCE
SHOWS THE WEDGE FRONT ERODING AND 60S DEWPOINTS ALL THE WAY THROUGH
FORSYTH CO THIS AFTERNOON. MEANWHILE...THE WARM FRONT AND LEADING
EDGE OF WEAKLY UNSTABLE AIR...WITH MLCAPE POTENTIALLY EXCEEDING 500
J/KG...WILL ALSO CONTINUE INLAND...ALTHOUGH WITH RAIN ALMOST
CONTINUOUS IN THE PIEDMONT IT'S STILL A LITTLE UNCLEAR HOW FAR
INLAND THE WARM SECTOR WILL MIX. DEEP LAYER SHEAR WILL BE 45-
50KT...WHICH WILL SUPPORT A SEVERE THREAT OVER THE COASTAL PLAIN
WHERE THE SHEAR/INSTABILITY PARAMETER SPACE IS BEST. LOW-LEVEL IS
ENHANCED BY A 40KT SOUTHWESTERLY LLJ AND SOUTHEASTERLY SURFACE
WIND...ESPECIALLY IN THE VICINITY OF THE WARM FRONT...AND SHERBE
VALUES ARE PROGGED AROUND 1 THROUGH THE PIEDMONT THIS AFTERNOON.
GOING AGAINST THE SEVERE THREAT IS A GENERAL LACK OF A FOCUS...AS A
NOTABLE MCV OVER NORTHERN GA SHOULD MOVE MORE ALONG THE
MOUNTAINS...AND RAP SOUNDINGS MAINTAIN A SMALL CAPPING INVERSION
THROUGH THE AFTERNOON THAT WOULD LIMIT THE ALREADY WEAK MUCAPE.
HOWEVER...THE SPC MARGINAL RISK STILL LOOKS WARRANTED GIVEN THE
ANOMALOUSLY HIGH PW AND UNUSUAL AIRMASS FOR LATE DECEMBER.
TEMPS WILL SLOWLY RISE THROUGH THE 60S IN THE PIEDMONT AND INTO THE
70S IN THE COASTAL PLAIN...WITH MAX VALUES IN THE 65-75 RANGE THIS
AFTERNOON. -22
SHOWERS WILL CONTINUE TO BE A POSSIBILITY TONIGHT...AND LOW
TEMPERATURES WILL STRUGGLE TO DROP OUT OF THE 70S AT MOST
LOCATIONS...AGAIN HAVING A GOOD CHANCE OF MATCHING THE ALL-TIME
WARMEST DECEMBER MINIMUM TEMPERATURE ON RECORD(RDU-69...FAY-69...GSO-
65).
&&
.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 355 AM WEDNESDAY...
ON THE WESTERN PERIPHERY OF ANOMALOUSLY STRONG SUB-TROPICAL RIDGING
CENTERED OVER THE WEST-CENTRAL ATLANTIC...SHORTWAVE RIDGING AND
ASSOCIATED HEIGHT RISES ALOFT WILL BUILD BEHIND THE MAIN SHORTWAVE
TROUGH LIFTING INTO EASTERN CANADA. WITH RIDGING ALOFT AND AN
ASSOCIATED PROBABLE CAPPING INVERSION DEPICTED ON NAM BUFR
SOUNDINGS...THE DAY WILL LIKELY BE A DRY ONE...THOUGH DIURNAL
HEATING OF THE UNSEASONABLY WARM (70S TO AROUND 80 IN IN THE I-95
CORRIDOR) AND HUMID BOUNDARY LAYER MAY ALLOW FOR SOME CU TO BYPASS
THE CAP AND GROW INTO ISOLATED SHOWERS/STORMS. IN ADDITION...AN
UPSTREAM QLCS...IN A REGION OF RESIDUALLY STRONG H85 MOISTURE
TRANSPORT DIRECTED INTO THE TN VALLEY...MAY SUPPORT THE EASTWARD
PROGRESSION OF A WEAKENING LONE OF SHOWERS AND STORMS TO CROSS THE
APPALACHIANS AND DRIFT INTO WESTERN NC...INCLUDING THE WESTERN
PIEDMONT EARLY THU NIGHT. INCREASING CINH WITH NOCTURNAL "COOLING"
INTO THE 60S FAVORS A DRY NIGHT OTHERWISE AND ELSEWHERE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 410 AM WEDNESDAY...
THE STRONG SUB-TROPICAL RIDGE...WITH ANOMALOUSLY HIGH HEIGHTS AND
PRECIPITABLE WATER VALUES BETWEEN 200-300 PERCENT OF NORMAL FROM THE
SOUTHEASTERN UNITED STATES TO EAST-CENTRAL CANADA...WILL MAINTAIN A
VERY MILD-WARM REGIME ACROSS THE SOUTHEASTERN STATES THROUGHOUT THE
PERIOD...AND A WET ONE PRIMARILY NORTHWEST OF CENTRAL NC...AT LEAST
UNTIL LATE IN THE PERIOD. THE MAIN FORECAST UNCERTAINTY REMAINS THE
POSITIONING OF A WAVY FRONTAL ZONE FORECAST TO MEANDER ACROSS THE
MIDDLE ATLANTIC STATES...AND CONSEQUENTLY HOW MUCH SUPPRESSION OF
THE WARMTH OCCURS EAST OF THE APPALACHIANS...DICTATED BY A BATTLE
BETWEEN THE SUB-TROPICAL RIDGE AND CONFLUENT SPLIT FLOW
ALOFT/UNDERLYING POLAR HIGHS FORECAST TO DEVELOP ACROSS THE GREAT
LAKES AND NEW ENGLAND BY THIS WEEKEND.
THE TIMING OF POTENTIAL COLD FRONTAL SURGES INTO NC...IF THEY
OCCUR...ARE FAVORED LATE FRI NIGHT-SAT...AND AGAIN SUN NIGHT-
MON...WITH THE FORMER APPEARING INCREASINGLY UNLIKELY TO AFFECT
CENTRAL NC. OTHERWISE UNSEASONABLY MILD-WARM AND HUMID CONDITIONS IN
DEEP SOUTHERLY FLOW AROUND THE SUB-TROPICAL RIDGE WILL PREVAIL. THE
PRIMARY BRANCH OF THE NORTHERN STREAM WILL BE BLOCKED TO THE NW BY
THE SUB-TROPICAL RIDGING...SO FORCING FOR ASCENT AND ASSOCIATED
PRECIPITATION CHANCES WILL REMAIN LOW (GENERALLY AOB 20 PERCENT) AND
INSTEAD DRIVEN BY LOWER AMPLITUDE SOUTHERN STREAM PERTURBATIONS AND
ASSOCIATED SURGES OF LOW LEVEL THETA-E ADVECTION AND BRIEF EROSION
OF A CAPPING INVERSION FRI-SAT...WITH SAID CAPPING MORE LIKELY TO BE
OVERCOME BY DIURNAL HEATING IN AN AIRMASS MORE CHARACTERISTIC OF
APRIL-MAY THAN LATE DECEMBER.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 720 AM WEDNESDAY...
24 HOUR TAF PERIOD: WIDESPREAD ADVERSE AVIATION CONDITIONS WILL
PERSIST THROUGH THE 24 HOUR TAF PERIOD AS AN ANOMALOUSLY MOIST AND
WARM AIRMASS ADVECTS INTO THE AREA.
CEILINGS HAVE IMPROVED TO MVFR AND EVEN VFR ACROSS CENTRAL AND EASTERN
PORTIONS OF THE FORECAST AS WARM SECTOR OVERTAKES THE AREA FROM THE
SOUTH. HOWEVER WE ARE STILL SEEING SOME IFR AND LIFR VISIBILITY
RESTRICTIONS WITH THE HEAVIER SHOWERS. CONDITIONS WILL BE UP AND
DOWN TODAY...BOUNCING FROM VFR TO IFR WITH SCATTERED TO NUMEROUS
SHOWERS AND STORMS EXPECTED THIS AFTERNOON AND EVENING AS WE
DESTABILIZE.
CONDITIONS WILL BE SLOWER TO IMPROVE AT KINT AND KGSO...PERHAPS
IMPROVING TO MVFR BY THE EARLY AFTERNOON AS THE WARM AIR AND
INCREASING INSTABILITY FINALLY HELP TO SCOUR OUT THE LINGERING
WEDGE AIRMASS.
ADDITIONALLY...SOUTHERLY WINDS WILL INCREASE...GUSTING UP TO 20 TO
25 KTS...STRONGEST IN THE EAST.
CEILINGS SHOULD QUICKLY DETERIORATE TO IFR TO LIFR ACROSS THE AREA THIS
EVENING...THOUGH A STEADY 10 TO 15KT SOUTHERLY BREEZE SHOULD
PRECLUDE WIDESPREAD FOG DEVELOPMENT.
OUTLOOK: A MOIST DEEP SOUTHWESTERLY FLOW DOWNSTREAM OF THE LONG WAVE
TROUGH IN PLACE ACROSS THE CENTRAL CONUS WILL SUPPORT A PROLONGED
PERIOD OF ADVERSE AVIATION CONDITIONS THROUGH MUCH OF THE PERIOD.
SUB-VFR CONDITIONS IN LOW CLOUDS/STRATUS WILL ALSO BE LIKELY EACH
MORNING... ALONG WITH THE TREAT OF SOME SHOWERS EACH DAY.
&&
.CLIMATE...
HERE ARE THE AREA RECORD MAXIMUMS AND HIGH MINIMUMS FOR DECEMBER 24TH
AND 25TH. RECORDS HAVE BEEN KEPT IN THE GREENSBORO AREA SINCE
1903... IN THE RALEIGH AREA SINCE 1887... AND IN THE FAYETTEVILLE
AREA SINCE 1910.
DEC 24: RECORD MAXIMUM HIGH MINIMUM
GREENSBORO 71 (1964) 52 (1904)
RALEIGH 75 (1931) 59 (1891)
FAYETTEVILLE 78 (1931) 66 (1990)
DEC 25: RECORD MAXIMUM HIGH MINIMUM
GREENSBORO 74 (1955) 58 (1932)
RALEIGH 75 (1955) 63 (1932)
FAYETTEVILLE 79 (1932) 68 (1932)
&&
.RAH WATCHES/WARNINGS/ADVISORIES... NONE.
&&
SYNOPSIS...2
NEAR TERM...CBL/22
SHORT TERM...2
LONG TERM...2
AVIATION...CBL
CLIMATE...HARTFIELD/BLAES
Hazardous weather outlook, Dec 23, 4:40 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
440 AM EST WED DEC 23 2015
NCZ021>023-038-039-073-074-083-084-240945-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
RICHMOND-
440 AM EST WED DEC 23 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ007>011-024>028-040>043-075>078-085-086-088-089-240945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
440 AM EST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PERIODS OF MODERATE TO HEAVY RAIN TODAY MAY RESULT IN
LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AND POOR DRAINAGE
AREAS. ADDITIONALLY...A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
THIS AFTERNOON...MAINLY ALONG US HIGHWAY 1. THE MAIN THREAT IS
DAMAGING THUNDERSTORM WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 23, 9:02 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
902 AM EST WED DEC 23 2015
NCZ021-022-038-231700-
FORSYTH-GUILFORD-DAVIDSON-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...THOMASVILLE
902 AM EST WED DEC 23 2015
...POCKETS OF DENSE FOG ACROSS THE NORTHWEST PIEDMONT THIS
MORNING...
POCKETS OF DENSE FOG...REDUCING THE VISIBILITY TO JUST A HUNDRED
FEET OR SO...CAN BE EXPECTED ACROSS THE NORTHWEST PIEDMONT THIS
MORNING. PERIODS OF RAIN WILL DISPERSE THE FOG AT TIMES...AND
VISIBILITIES ARE EXPECTED TO SLOWLY IMPROVE THROUGH EARLY
AFTERNOON.
Flash Flood, Durham
- When
- December 23, 10:30 AM EST to 2:00 PM EST
- Where
- Durham County, 1.57 mi WNW of Hope Vly to 1.24 mi NW of Durham
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.976, -78.947
Twenty reports of high water were received across the city of Durham, from the late morning to early afternoon. This resulted in several street closings.
Flash Flood, Orange
- When
- December 23, 10:30 AM EST to 6:00 PM EST
- Where
- Orange County, 2.83 mi E of Chapel Hill to 3.47 mi E of Chapel Hill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.918, -79.020
Bolin Creek rose out of its banks and impacted areas near Estes Drive in Chapel Hill. During the morning hours, the fire department had to transport people off the flooded road. Later in the day, flooding became worse as more heavy rain fell.
Flash Flood, Anson
- When
- December 23, 7:00 PM EST to 7:10 PM EST
- Where
- Anson County, 1.2 mi WNW of Polkton to 1.34 mi WSW of Polkton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.009, -80.218
Several roads were closed due to high water near Polkton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, December 23, 201511 deaths · 64 injured · $12 million · EF4 · 8 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 20155 deaths · 7 injured · $7.8 million · EF3 · 16 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 2015$1.5 million · EF4 · 16 events
- Tornado and Hail in Arkansas, December 23, 20151 death · $885,000 · EF1 · 25 events
- Storm Surge and Blizzard in Alaska, December 23 to 28, 20151 death · 85 kt wind · 8 events
- Winter Storm and Heavy Snow in Idaho, December 23 to 24, 20151 death · 5 events
- Tornado and Hail in Arkansas, December 23, 2015$100,000 · EF2 · 6 events
- Tornadoes and Damaging Winds in Indiana, December 23, 20151 injured · $313,000 · EF1 · 29 events
- Flash Flood and Flood in Kentucky, December 23, 2015$585,000 · 1.75 in hail · 40 events
- Tornado and Damaging Winds in Kentucky, December 23, 20153 injured · $229,000 · EF1 · 9 events
- Tornadoes and Hail in Illinois, December 23, 2015$485,000 · EF1 · 17 events
- Tornado and Damaging Winds in Michigan, December 23, 2015$570,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610192, 610193, 610194.